Aspirin overdose can have serious consequences if kept untreated. Aspirin is the third name for acetylsalicylic acid, a substance commonly used in drugs for pain relief. In 1970, British pharmacologist John Vane began studying how aspirin works to relieve pain and reduce fever. Vane and his colleagues found that Aspirin irreversibly inhibits an enzyme called cyclooxygenase, involved in producing the substance called prostaglandins which are responsable for pain.
Causes of Aspirin overdose
The main cause is the inadequate Aspirin dosage for children and elderly. Hundreds of drugs recommended with or without prescription contain Aspirin. Accidentally Aspirin poisoning can occur if these drugs are administrated concomitantly, and inappropriate doses are taken for a long time. This occurs especially in elderly people suffering from various chronic diseases. Children are also victims of accidentally poisoning with Aspirin.
Aspirin overdose symptoms
The first symptoms of Aspirin overdose are:
- tinnitus or ringing in the ears, or hearing impairment
- faint feeling and vision problems
Classification of symptoms caused by poisoning:
- Minor symptoms: tachypnea sometimes accompanied by lethargy (pathological state characterized by a deep sleep, long lasting loss of consciousness and ability to move) tinnitus, dry mouth and dizziness, vomiting (occurs 3-8 hours after poisoning), fever.
- Moderate symptoms: severe tachypnea, drowsiness, observable disorders of nervous system such as lethargy, but without coma or convulsions.
- Severe symptoms: severe tachypnea, coma and sometimes convulsions.
When to go to the doctor ?
In case of Aspirin overdose and if the patients have one of the following symptoms they should go to the hospital:
- agitation, fever, convulsions, confusion, coma, collapse (peripheral circulatory failure manifested by weakness, low blood pressure, arrhythmia)
- low blood pressure
- heavy bleeding
- severe drowsiness
- blurred vision
- headache (severe)
- nausea and vomiting
Also the patient must go to the doctor if the symptoms are easier.
Tests and investigations
First the doctor is interested in the medical history, then will perform a clinical examination to identify the causes and the substance that caused the poisoning. Also, it will require some lab tests to see how serious are the injuries caused to the organs, that have been in contact with Aspirin. Depending on the time that has elapsed since the last dose of Aspirin, your doctor will ask for a sample of blood to see the amount of Aspirin present in the blood system. So, the investigation steps are:
- Stabilisation of vital functions
- Collection of blood for laboratory tests
- Recommendation of the treatment
Treatment for Aspirin overdose
Treatment for Aspirin overdose has 3 objectives:
- To prevent further absorption of Aspirin in the body
- To correct dehydration and acid-base imbalance
- To reduce the amount of salicylate in the body.
Gastric lavage is effective in this situation if there are not more than 60 minutes after ingestion of salicylate.
Medical help is necessary because there are recommended drugs and procedures that reduce Aspirin side effects caused by Aspirin overdose. These actions may include:
- Orotracheal intubation and mechanical intubation for agitated people or those who are in coma.
- Symptomatic medication – drugs that treat seizures, nerve disorders and other side effects caused by Aspirin overdose.
How to prevent Aspirin overdose ?
- Medicines will be administered only recommended by your doctor or pharmacist.
- To protect children from accidental administration, medicines should be stored in containers with lids, in a dark closet.
- Always announce your doctor about side effects during drug treatment.
- Never take a different dose than the one recommended by your doctor.
- Tell your doctor about all the medicines that you take, whether they are with prescription or not.